Heavy Snow, Androscoggin
- When
- February 7, 11:00 AM EST to 11:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
An area of low pressure over the Tennessee Valley on the morning of the 7th raced rapidly northeastward to the Canadian Maritimes by the morning of the 8th. The storm brought heavy snow to much of western Maine.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure over the Tennessee Valley on the morning of the 7th raced rapidly northeastward to the Canadian Maritimes by the morning of the 8th. The storm brought heavy snow to much of western Maine. Snowfall amounts generally ranged from 6 to 10 inches except for portions of York County where 4 to 6 inches fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 7, 9:51 AM EST, 1 hour 9 minutes earlier.
Area Forecast Discussion
National Weather Service Gray ME
951 AM EST Wed Feb 7 2018
.SYNOPSIS...
Low pressure will move from the Ohio Valley this morning to near
eastern Massachusetts this evening and will continue northeast into
the Canadian Maritimes tonight. This storm will be a quick-
hitter but provide for lots of travel headaches this afternoon
and evening with heavy snow expected along with some mixed
precipitation. High pressure will build in from the west late
tonight and Thursday and will shift offshore Friday morning.
Weak low pressure will move along a stalled front over Southern
New England late Friday into early Saturday. Another area of low
pressure will move along this front on Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
950 am Update: Input latest mesonet data with no changes to
forecast timing, headlines or amounts at this time. Currently
watching the first signs of a coastal front just off the coast
of ME/NH.
7 AM Update...Little change to the going forecast. Snowfall
timing and mixing potential appear to be on track based on
latest trends in observational and mesoscale model data. One
slight change was to add chance PoPs to the immediate Maine
coast (and Seacoast) for this morning as there may be some light
ocean effect snow before the main shield moves in midday.
Previously...
The going forecast largely remains on track as the 00z
deterministic models and latest ensemble information are in
pretty good agreement with QPF, snow amounts, and thermal
profiles. Winter weather headlines remain unchanged.
Low pressure will rapidly move from the Ohio Valley early this
morning to a position over or near eastern Massachusetts this
evening. This low will be a very quick mover, but have
significant impacts - mainly on the afternoon and evening
commute. Snow will begin overspreading western zones by late
morning and quickly continue to overspread the rest of the
forecast area during the midday hours. It won't take long for
the snow to become heavy - probably only an hour or two after
onset. Snowfall rates will peak at 1 to 2 inches per hour mid
afternoon and early evening at most locations. This will make
for a very treacherous afternoon and evening commute.
Thermal profiles across southernmost zones of NH as well as
portions of the coastal plain in Maine have been a bit difficult
to pin down as strong ascent attempts to fight off warming in
the 925-850mb layer on very strong southwesterly flow. The 00z
deterministic runs have come into fair enough agreement so that
moderate confidence exists in precipitation types today. In a
nutshell, we have taken a blend of thermal profiles in the 00z
guidance with the 00z ECMWF looking like a good mean. Therefore,
we expect the heavy snow to begin mixing with sleet across
southernmost NH and York County Maine between roughly 4 and 6
PM. We also expect the air above the boundary layer to warm up
enough to allow for a period of freezing rain in this area a
couple hours either side of 00z. Around a tenth of an inch of
glaze is expected (see ice forecast on web). Just enough warming
should also occur in the boundary layer on the immediate coast
of NH and Maine to allow for a change to plain rain - but
briefly. This change to rain will may stay just east of
Portland but it will be close around that 00z hour.
What is a little harder to pin down is the northern extent of
the mixing with sleet. Again, took a blend of the thermal
profiles which resulted in a period of snow/sleet mix or just
sleet for a time as far north as southern Sullivan County NH to
KLCI to KGYX continuing further east to portions of Kennebec and
Waldo Counties. Snowfall forecast has reflected this likely
mixing with sleet for a time. However, it must be noted that
much of the damage will be done in the snow department by then -
so amounts are only adjusted a little bit lower.
Otherwise, winds are not expected to be a big deal with this as
the low levels remain inverted.
In summary: this will be a quick moving but potent snow maker
with snowfall rates up to 2 inches per hour expected this
afternoon and early evening. This will make the afternoon and
evening commute difficult at best.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The storm rapidly moves away with snow and/or mixed
precipitation ending this evening. High pressure moves in
tonight and Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The deterministic model solutions are in remarkably good agreement
on the long wave pattern through late next week. We begin the
period with a broad trough across the CONUS and an upper ridge
over the eastern Pacific northward into Alaska. Pacific energy
begins to break down the upper ridge while broad troughing
continues downstream over much of the CONUS this forecast period.
In the dailies...high pressure quickly builds by to our south on
early Friday with a warm front spreading clouds into the area
late Friday. Warm frontal snows Friday night into Saturday
possibly ending as a mix as warmer air moves into the area. The
next batch of mixed precipitation arrives Saturday night into
Sunday as northern and southern stream energy merge over the
eastern CONUS. High pressure and seasonably mild temperatures
follow this system for early next week.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Short Term...VFR through mid to late morning, then rapid
deterioration to IFR or lower in heavy snow this afternoon and
early evening. Some freezing rain and sleet expected at MHT,
perhaps CON, and also PWM. PSM is expected to see a change to
plain rain by early evening. VFR conditions rapidly develop late
this evening and continue through Thursday.
Long Term...
Fri Night - Sun...MVFR with areas of IFR in snow...rain and fog.
&&
.MARINE...
Short Term...Small craft conditions are expected to begin this
afternoon and last through Thursday morning. A low probability
of low-end gales is possible for a brief time this evening.
Long Term...
Fri - Sat...Small Craft conditions are psb outside the bays.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 11 PM EST this evening for MEZ018-
023.
Winter Storm Warning until 3 AM EST Thursday for MEZ007>009-
012>014-019>022-024>028.
NH...Winter Storm Warning until 11 PM EST this evening for
NHZ001>013-015.
Winter Weather Advisory until 11 PM EST this evening for
NHZ014.
MARINE...Small Craft Advisory from 1 PM this afternoon to 1 PM EST
Thursday for ANZ150>154.
&&
NEAR TERM...Marine
SHORT TERM...Marine
LONG TERM...ArnottHazardous Weather Outlook National Weather Service Gray ME 913 AM EST Wed Feb 7 2018 MEZ018-023-NHZ001>013-015-081415- Interior York-Coastal York-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 913 AM EST Wed Feb 7 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING... This Hazardous Weather Outlook is for southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NHZ014-081415- Coastal Rockingham- 913 AM EST Wed Feb 7 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING... This Hazardous Weather Outlook is for southern New Hampshire. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012>014-019>022-024>028-081415- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior Cumberland-Androscoggin- Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo- 913 AM EST Wed Feb 7 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 3 AM EST THURSDAY... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine and western Maine. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-081415- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 913 AM EST Wed Feb 7 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ARNOTT
The national radar mosaic for the moment the first event began.
15 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738938, 738939, 738940, 738941, 738942, 738943, 738944, 738945, 738946, 738947, 738948, 738949, 738950, 738951, 738952.